SEARCH

SEARCH BY CITATION

Abstract

Background  A significant weight gain has been reported in patients with psoriasis treated with anti-tumour necrosis factor-alpha agents. Among these patients, there are contradictory results about risk factors for weight gain.

Objective  Assessing risk factors for weight increment in psoriatic patients on infliximab (IFX).

Methods  This study was a 4-month, non-interventional, cross-sectional, multicentre study on adults with psoriasis performed in 19 French dermatological centres. All the patients who received IFX for at least 1 year were prospectively included, with retrospective analysis of data. Impact of sex, age, severity of the disease, cardiovascular and metabolic comorbidities, and previous and simultaneous systemic treatments on weight changes, was analysed. Weight gain was defined as an increment of more than 2% of baseline weight.

Results  Overall, 191 psoriatic patients (males: 68.6%; mean age: 46.9 years) were included. Mean weight gain was 1.6 kg (2.1%) after 1 year of IFX. Half (48.2%) suffered from a weight gain, and 9.9% from a weight increment of 10% or more. Baseline weight and Body Mass Index, and cardiovascular and metabolic comorbidities did not influence weight. Men (P = 0.007) and patients with severe psoriasis (BSA, P = 0.005) had a tendency to put on weight. Patients with a hospital dietary follow-up (P = 0.01; OR = 0.36 [0.16–0.79]) and patients on methotrexate (P = 0.03; OR = 0.41 [0.18–0.93]) during IFX treatment are thinner, in a multivariate analysis.

Conclusion  Severe weight increment is frequent on IFX treatment, mainly in men, and patients with severe psoriasis. Dietary follow-up or simultaneous use of methotrexate could limit this weight increment.